WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Higher Heart Attack Risk With NSAIDs May Come Early

Prescription medication cascading out of orange pharmacy vials isolated on white

While common OTC (over-the-counter)  NSAIDS pain medications are known to carry a risk of heart attack, a new study finds that the risk can arise in as little as a week after starting the drugs.

NSAIDs (non-steroidal anti-inflammatory drugs), such as Advil (ibuprofen) and Aleve (naproxen), boosted the risk of a heart attack by between 20% and 50% compared with people who didn’t take them. And that higher risk was seen at any dose, whether taken for a week, a month or longer than a month, according to results reported in the BMJ.

In addition, the risk rose with higher doses. But researchers also noted that the risk is still quite small. Overall, the risk of heart attack due to NSAIDs is on average about 1%.

Canadian researchers conducted a meta-analysis that looked at data from studies on more than 447,000 people between the ages of 40 and 79. Of that number, 61,000 had a heart attack.

Of the medications the people were taking, they were most interested in ibuprofen, naproxen and another NSAID called Voltaren (diclofenac). They also examined two COX-2 inhibitors, also classified as NSAIDs, called Vioxx (rofecoxib) and Celebrex (celecoxib). Vioxx was pulled from the US market in 2004 amid concerns about the drug causing heart attacks and strokes.

“Given that the onset of risk of acute myocardial infarction occurred in the first week and appeared greatest in the first month of treatment with higher doses, prescribers should consider weighing the risks and benefits of NSAIDs before instituting treatment, particularly for higher doses,” the researchers concluded.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x